Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Models of difference schemes for $ u\sb{t}+u\sb{x}=0$ by partial differential equations

Author: G. W. Hedstrom
Journal: Math. Comp. 29 (1975), 969-977
MSC: Primary 65M15
MathSciNet review: 0388797
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that difference schemes for hyperbolic equations display dispersion of waves. For a general dissipative difference scheme, we present a dispersive wave equation and show that the dispersions are essentially the same when the initial data is a step function.

References [Enhancements On Off] (What's this?)

  • [1] R. D. RICHTMEYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Wiley, New York, 1967. MR 36 #3515.
  • [2] H. KREISS & J. OLIGER, Methods for the Approximate Solution of Time Dependent Problems, Global Atmospheric Research Programme, Publications Series, no. 10, Geneva, 1973.
  • [3] C. W. HIRT, "Heuristic stability theory for finite-difference equations," J. Computational Phys., v. 2, 1968, pp. 339-355.
  • [4] G. R. McGUIRE & J. L1. MORRIS, "A class of second-order accurate methods for the solution of systems of conservation laws," J. Computational Phys., v. 11, 1973, pp. 531-549. MR 48 #10140. MR 0331808 (48:10140)
  • [5] N. N. JANENKO & Ju. I. ŠOKIN, "The first differential approximation of difference schemes for hyperbolic systems of equations," Sibirsk. Mat. Ž., v. 10, 1969, pp. 1173-1187 = Siberian Math. J., v. 10, 1969, pp. 868-880. MR 40 #8287. MR 0255080 (40:8287)
  • [6] RAYMOND C. Y. CHIN, "Dispersion and Gibbs phenomenon associated with difference approximations to initial boundary-value problem for hyperbolic equations," J. Computational Phys. (To appear.) MR 0391530 (52:12351)
  • [7] ALAIN LERAT & ROGER PEYRET, "Sur l'origine des oscillations apparaissant dans les profils de choc calculés par des méthodes aux différences," C. R. Acad. Sci. Paris Sér. A--B, v. 276, 1973, pp. A759-A762. MR 47 #2828. MR 0314276 (47:2828)
  • [8] ALAIN LERAT & ROGER PEYRET, "Sur le choix de schémas aux différences du second ordre fournissant des profils de choc sans oscillation," C. R. Acad. Sci. Paris Sér. A--B, v. 277, 1973, pp. A363-A366. MR 0337150 (49:1922)
  • [9] PHILIP BRENNER & VIDAR THOMÉE, "Estimates near discontinuities for some difference schemes," Math. Scand., v. 28, 1971, pp. 329-340 (1972). MR 46 #4743. MR 0305613 (46:4743)
  • [10] G. W. HEDSTROM, "The rate of convergence of some difference schemes," SIAM J. Numer. Anal., v. 5, 1968, pp. 363-406. MR 37 #6051. MR 0230489 (37:6051)
  • [11] S. I. SERDJUKOVA, "The oscillations that arise in numerical calculations of the discontinuous solutions of differential equations," Ž. Vyčisl. Mat. i Mat. Fiz., v. 11, 1971, pp. 411-424. (Russian) MR 44 #1248. MR 0284018 (44:1248)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M15

Retrieve articles in all journals with MSC: 65M15

Additional Information

Keywords: Hyperbolic equations, discontinuities, models of difference schemes
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society